A report in the July Annals of Neurology describes a serious adverse event experienced by a participant in a clinical trial that may raise a new caution about the use of antiepileptic drugs for conditions other than epilepsy.
An elderly women enrolled in a clinical trial of pregabalin, a new drug for the treatment of pain and seizures, abruptly discontinued the medication and then developed neurological symptoms including headache, confusion and hallucinations. The study's authors from Massachusetts General Hospital (MGH) suggest that all patients stopping antiepileptic drugs (AEDs) should do so gradually to avoid complications of withdrawal.
"The first description of complications associated with a new drug - the 'index case' - lets doctors and patients know of the potential for problems," says Anne Louise Oaklander, MD, PhD, director of the MGH Nerve Injury Unit and the report's lead author. "It doesn't tell us whether these problems are very rare or common, but it lets everyone know to look out for more cases. There are many questions that still need to be answered, but right now our recommendations are that anyone using AEDs not stop them abruptly until the risks and consequences are better known."
Patients with epilepsy have traditionally been cautioned against suddenly halting drug treatment because abrupt withdrawal could trigger the resumption of seizures. In recent years, however, AEDs have been prescribed for many other conditions - including pain syndromes and psychiatric disorders - and recommendations against rapid withdrawal were not thought to apply to those patients.
In the current report, Oaklander and her coauthor Bradley Buchbinder, MD, an MGH neuroradiologist, describe the experiences of an 80-year-old women who took pregabalin as part of a clinical trial of the drug for treatment of post-herpetic neuralgia, a painful syndrome that can linger after shingles. After she had taken the drug for almost a year, with good relief of her chronic pain, the woman suddenly stopped taking pregabalin when the FDA temporarily halted all trials. The next day she developed nausea, headache and dizziness - symptoms at first attributed to the flu. A week later, however, she developed hallucinations, distorted color perception and difficulty reading, symptoms she found terrifying. Over subsequent weeks, the symptoms improved, but the woman still feels that she has never fully recovered.
MR imaging studies of the patient's brain taken three weeks after the onset of symptoms showed an area of edema - fluid buildup - in a part of the brain called the corpus callosum. Similar lesions have been seen in MR images of patients with epilepsy who had abruptly discontinued use of other AEDs, but those changes had been attributed to the seizures. "The fact that our patient had never had seizures suggests that suddenly stopping these medications could be enough to cause these problems," says Oaklander. "Also, in the past these MRI changes have been considered not to cause illness. Now that we know the kind of symptoms that they may produce, doctors will be able to look more carefully at other patients with these changes to see if they also became ill."
The researchers also noted that this patient's symptoms and MRI changes were similar to those that occur in severe high-altitude sickness. There are good treatments for high-altitude associated edema, so the authors suggest that those therapies be considered for any other patients who develop symptoms after suddenly stopping AEDs.
Pregabalin is very similar to gabapentin (Neurontin), an antiepileptic drug already in wide use for various conditions. Although it is not yet on the market, pregabalin has now received preliminary FDA approval to treat neuropathic pain and seizure disorders, and it is expected to be widely prescribed.
"As far as I know, no one has prospectively studied the risk of complications from withdrawal from any AEDs - either the older drugs or the newer ones like pregabalin. And few physicians or patients are aware that problems may occur in patients without seizures," says Oaklander, who is an assistant professor of Anaesthesia and Neurology at Harvard Medical School. "We hope that this report will both increase awareness and lead to further investigation."